Arizona, 2011High Wind in Arizona, April 29, 2011
April 29, 2011 · NWS FGZ · 2 events in 2 counties and zones
A cold front moving across the Great Basin brought high winds to east-central Arizona.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across the Great Basin brought high winds to east-central Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 29, 2:30 AM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 29, 2:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST FRI APR 29 2011
.SYNOPSIS...A STORM SYSTEM MOVING ACROSS THE WESTERN UNITED STATES
WILL BRING WINDY CONDITIONS TO THE NORTHLAND WITH WIND GUSTS OF 40
TO 55 MPH LATER THIS AFTERNOON. ON SATURDAY AND SUNDAY...A MUCH
COOLER AIR MASS WILL MOVE ACROSS THE AREA...KEEPING TEMPERATURES
OVER THE WEEKEND 10 TO 15 DEGREES COOLER THAN ON FRIDAY. BY EARLY
NEXT WEEK...THE STORM WILL HEAD EASTWARD WITH WARMING DAYTIME
TEMPERATURES AND DRY CONDITIONS.
&&
.DISCUSSION...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
SWEEP ACROSS THE GREAT BASIN TODAY. PERSISTENT UPWARD MOTION ACROSS
THE FOUR CORNERS AREA WILL RESULT IN STRENGTHENING SURFACE PRESSURE
GRADIENTS THROUGH THE DAY. IN ADDITION...WINDS ALOFT WILL STRENGTHEN
IN ADVANCE OF THE STORM/COLD FRONT. AS A RESULT...EXPECT SUSTAINED
WINDS OF 25-35 MPH WITH GUSTS FROM 40-55 MPH BY THIS AFTERNOON. THE
STRONGEST WINDS WILL BE LOCATED FROM ABOUT FLAGSTAFF EASTWARD INTO
NEW MEXICO WHERE THE STRONGEST SURFACE PRESSURE GRADIENT AND WIND
ALOFT WILL DEVELOP. AREAS OF BLOWING DUST WILL BE POSSIBLE ACROSS
THE LITTLE COLORADO RIVER VALLEY AND THE NAVAJO NATION.
OVERNIGHT...WINDS WILL GRADUALLY DIMINISH AS WINDS ALOFT WEAKEN AND
NIGHTTIME COOLING TAKES CHARGE.
FOR SATURDAY...A SURFACE COLD FRONT WILL MOVE ACROSS MOST OF
NORTHERN ARIZONA BY SATURDAY MORNING. AS A RESULT...STILL LOOKS LIKE
HIGH TEMPERATURES WILL BE FROM 10 TO 15 DEGREES COOLER THAN ON
FRIDAY. OVERALL MODEL SOLUTIONS ARE A BIT FURTHER NORTH WITH THE
MID-LEVEL LOW CENTER THAN 24 HOURS AGO. THE FURTHER NORTH TRACK WILL
ENSURE THAT THIS SYSTEM IS MAINLY DRY WITH JUST A SLIGHT CHANCE OF
SHOWERS ALONG THE UTAH BORDER. SURFACE WINDS WILL BE BRISK AND GUSTY
OUT OF THE NORTH BEHIND THE FRONT.
ON SUNDAY AND MONDAY...THE MAIN LOW WILL MOVE TO THE EAST BUT A
SECONDARY IMPULSE WILL MOVE OVER ARIZONA. THIS WILL PUSH A BACKDOOR
COLD FRONT ACROSS THE AREA. AS A RESULT...COOLER TEMPERATURES WILL
PERSIST ON SUNDAY WITH SOME WARMING BY MONDAY BUT NOT AS MUCH AS
PREVIOUSLY ADVERTISED. IN ADDITION...GUSTY NORTHEAST WINDS WILL BE
OUR FRIEND FOR A COUPLE DAYS ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM. A SLIGHT CHANCE OF SHOWERS WILL CONTINUE OVER
NORTHEAST ARIZONA ON SUNDAY AND WITH COLD POOL ALOFT AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE. DRIER AND WARMER AIR IN THE
MID-LEVELS WILL MOVE IN FOR MONDAY.
FROM TUESDAY THROUGH THURSDAY...DRY WEATHER IS EXPECTED THROUGH THE
PERIOD. WARMER WEATHER AND LIGHTER WINDS ARE ANTICIPATED EARLY NEXT
WEEK AS A DRY NORTHWEST FLOW DEVELOPS ALOFT.
&&
.AVIATION...FOR THE 12Z PACKAGE...AREAS EAST AND NORTHEAST OF THE
KAIBAB PLATEAU...SAN FRANCISCO PEAKS AND MOGOLLON RIM WILL CONTINUE
TO EXPERIENCE STRONG MOUNTAIN WAVE INDUCED SFC WINDS THIS MORNING IN
EXCESS OF 30G45KT. GENERAL SW WINDS WILL INCREASE TO 15-25KTS WITH
GUSTS 30-45KTS AFTER 15-17Z. AREAS OF BL DUST WITH LCL MVFR VSBYS IN
AND NORTHEAST OF THE LITTLE COLORADO RIVER VALLEY. WINDS DECREASING
AND GRADUALLY SHIFTING TO NORTHERLY AFTER 00Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...
A LOW PRESSURE TROUGH WILL PRODUCE STRONG WINDS...DRY CONDITIONS...
AND CRITICAL FIRE WEATHER TO MUCH OF THE AREA TODAY. ON SATURDAY...
EXPECT BREEZY NORTHERLY WINDS...COOLER TEMPERATURES...AND
POSSIBLY A FEW SPRINKLES ALONG THE UTAH BORDER.
SUNDAY THROUGH TUESDAY...
THE LOW PRESSURE TROUGH WILL TRAVERSE THE WESTERN UNITED STATES
THROUGH EARLY MONDAY...PUSHING EAST OF ARIZONA LATE MONDAY.
BREEZY WINDS AND HIGH TEMPERATURES 3 TO 5 DEGREES BELOW NORMAL ARE
EXPECTED SUNDAY...AND RETURNING TO NEAR NORMAL MONDAY. BY TUESDAY A
RIDGE OF HIGH PRESSURE IS FORECAST TO BUILD OVER THE REGION WITH DRY
CONDITIONS...LIGHTER WINDS AND HIGH TEMPERATURES 5 TO 8 DEGREES
ABOVE NORMAL.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
1)RED FLAG WARNING FROM 11 AM TO 8 PM MST TODAY FOR ARIZONA FIRE
WEATHER ZONES 107>118-137>140.
2)WIND ADVISORY FROM 9 AM TO 8 PM MST TODAY FOR AZZ009>018-038>040.
&&
PUBLIC..............MCCOLLUM
AVIATION/FIRE WX....MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Apr 29, 3:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 AM MST FRI APR 29 2011
AZZ004>018-037>040-300730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
355 AM MST FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS SUSTAINED AT 20 TO 35 MPH WITH GUSTS OF 40 TO
55 MPH ARE ANTICIPATED FOR MANY AREAS TODAY...AND A WIND ADVISORY
HAS BEEN ISSUED FOR MUCH OF THE NORTHLAND. LOCAL AREAS OF BLOWING
DUST WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE LITTLE COLORADO
RIVER VALLEY AND NAVAJO NATION. AS CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY...A RED FLAG WARNING IS IN EFFECT TODAY FOR MUCH OF
NORTHERN ARIZONA. PLEASE REFER TO WEATHER.GOV/FLAGSTAFF FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Colorado River Valley in Apache County
- When
- April 29, 8:00 AM MST to 11:00 AM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Saint Johns Airport recorded a peak wind gust of 65 MPH with winds gusting over 58 MPH for over 3 hours. Blowing dust was also observed.
High Wind, Eastern Mogollon Rim
- When
- April 29, 11:00 AM MST to 12:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Mesonet wind sensor at Linden recorded wind gusts go 59 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Kansas, April 29, 20111 death · 2 injured · $25,000 · 51 kt wind · 9 events
- Flooding in Arkansas, April 29 to 30, 2011$240,000 · 4 events
- Wildfire and High Wind in Texas, April 29, 20111 injured · $110,000 · 59 kt wind · 5 events
- High Wind in New Mexico, April 29, 2011$1,000 · 64 kt wind · 10 events
- Blizzard and High Wind in Montana, April 29 to 30, 201158 kt wind · 10 events
- Winter Storm in Montana, April 29 to 30, 20116 events
- Winter Storm and Winter Weather in Colorado, April 29 to 30, 20116 events
- High Wind in Colorado, April 29, 201165 kt wind · 6 events
- Hail and Heavy Rain in Florida, April 29, 20111 in hail · 6 events
- Debris Flows in Puerto Rico, April 29, 20115 events
- Frost and Freeze in Colorado, April 29 to 30, 20114 events
- Winter Weather in Colorado, April 29 to 30, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310522, 310523.